Kansas, 2008Damaging Wind in Kansas, July 26, 2008
July 26, 2008 · NWS GLD · 1 event in 1 county or zone
A thunderstorm produced wind damage across Norton county during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced wind damage across Norton county during the early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 11:48 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 26, 11:48 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1148 AM MDT SAT JUL 26 2008
.DISCUSSION...FORECAST CONCERNS ARE TRIPLE DIGIT HEAT SUNDAY AND
MONDAY FOLLOWED BY SMALL CHANCES OF PRECIPITATION EACH AFTERNOON
AND EVENING.
TODAY-TONIGHT...WILL FOLLOW THE 700-300 MOISTURE FORECASTS FROM
THE NAM AND GFS IN PLACING SMALL IF ANY PRECIPITATION CHANCES AS
THEY SEEM TO BE DOING WELL WITH CURRENT ACTIVITY EARLY THIS
MORNING. FOR EARLY THIS AFTERNOON LOOKS LIKE THINGS MAY GET GOING
ACROSS THE SOUTHERN HALF OF THE AREA WHERE ABOVE MENTIONED
MOISTURE/LIMITED INHIBITION AND SOME LIFT BOTH MID AND JET LEVEL
ARE ADVERTISED. 0-6KM WINDS WOULD CARRY ANY PRECIP THAT DOES
DEVELOP TO THE NORTHEAST SO EXPANDED SLIGHT CHANCE POPS NORTH A
BIT EARLY TONIGHT ALTHOUGH AVAILABLE MOISTURE DECREASES AS DOES
ELEVATED CIN. FURTHER SOUTH SLIGHT CHANCE POPS LOOK BETTER.
850 TEMPERATURES WARM ABOUT 8F FROM FRIDAYS READINGS WITH HIGHS
GENERALLY IN THE 95-100 RANGE.
SUNDAY-SUNDAY NIGHT...LITTLE CHANGE IN THE OVERALL UPPER PATTERN
WITH AN UPPER HIGH OVER TEXAS AND MOISTURE STREAMING INTO THE AREA
FROM THE SOUTHWEST. WITH 850 TEMPERATURES WARMING ANOTHER 5F OR SO
HIGH TEMPERATURES WILL BE IN THE 95-100 RANGE IN FAR EASTERN
COLORADO AND 100-105 ELSEWHERE. PRECIPITATION CHANCES WILL BE
CHALLENGING DURING THE AFTERNOON DESPITE LIMITED CIN AS 700
TEMPERATURES NOW UP IN THE 14-17C RANGE (WARMEST ACROSS THE WEST).
THIS MAKES IT RATHER TOUGH TO GET CONVECTION GOING MUCH LESS ANY
THAT WILL REACH THE GROUND. FOR NOW WILL KEEP SLIGHT CHANCE POPS
OUT OF THE FORECAST TIL BETTER AGREEMENT IN MOISTURE/LIFT AND 700
TEMPERATURES DEVELOPS.
MONDAY-MONDAY NIGHT...GFS AND NAM BRINGING A LITTLE BETTER
ORGANIZED DISTURBANCE AND MOISTURE ACROSS THE AREA DURING THE
AFTERNOON WITH A FRONTAL BOUNDARY OR AT LEAST WIND SHIFT LINE
HELPING ACT AS A FOCUS. WILL KEEP SLIGHT CHANCE POPS GOING AT THIS
TIME. WILL UP POPS A BIT TO LOW CHANCE MONDAY NIGHT AS ABOVE
MENTIONED DISTURBANCE SLOWLY MOVES EAST ACROSS THE AREA. AFTERNOON
TEMPERATURES CLOSE TO SUNDAYS READINGS PER 850/2M/MOS GUIDANCE
TEMPS SO HAVE GONE WITH MID 90S FAR WEST TO AROUND 103 ACROSS THE
EAST.
TUESDAY THROUGH FRIDAY...NO CHANGES MADE.
DDT
&&
.AVIATION...
1144 AM MDT SAT JUL 26 2008
FOR THE 18Z TAF...WEAK CONVECTION CONTINUES TO SLIDE SOUTHEAST
JUST TO THE EAST OF KMCK. VISIBLE SATELLITE SHOWS CU STARTING TO
DEVELOP UNDER MODERATELY THICK CIRRUS DECK OVER MUCH OF THE CWA.
CANT RULE OUT ISOLATED CONVECTION THIS AFTERNOON AND EVENING BUT
CONFIDENCE THAT IT WILL IMPACT EITHER TERMINAL IS TOO LOW TO
WARRANT INCLUSION OF A PREVAILING PRECIP GROUP. WILL COVER WITH CB
MENTION FOR NOW. EXPECT TO LOSE CB DEVELOPMENT AFTER SUNSET AT
KGLD BUT COULD HANG ON A FEW HOURS LONGER AT KMCK WHERE BETTER
CONVECTIVE ENVIRONMENT WILL EXIST LATE THIS EVENING. SHOULD SEE
VFR CONDITIONS THROUGH THE ENTIRE PERIOD UNLESS CONVECTION DOES
DEVELOP OVER KGLD OR KMCK.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 26, 10:39 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT SAT JUL 26 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT SAT JUL 26 2008 /1139 AM CDT SAT JUL 26 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE
CENTRAL HIGH PLAINS. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WINDS. GIVEN EXPECTED SLOW STORM MOVEMENT...LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON WITH
SCATTERED THUNDERSTORMS MONDAY NIGHT AS A WEATHER DISTURBANCE
MOVES ACROSS THE AREA. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.
FOR THE REST OF THE WEEK WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AS SUMMERTIME SHOWERS AND THUNDERSTORMS DEVELOP
DURING THE LATE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS EVENING OR TONIGHT.
FOLTZ
In the hours before
Special weather statement, Jul 26, 1:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT SAT JUL 26 2008
KSZ004-261930-
NORTON-
201 PM CDT SAT JUL 26 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR ALMENA...AND MOVING EAST AT 13
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
FOLTZ
Thunderstorm Wind, Norton
- When
- July 26, 1:20 PM CST
- Where
- Norton County, 2 mi E of Almena
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.880, -99.662
Tree branches 3-4 inches in diameter were broken. A grain bin was damaged and a wall from an old wooden barn was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Mexico, July 26 to 28, 20081 death · $25 million · 1 event
- Rip Currents in New York, July 26, 20082 deaths · 2 events
- Hail and Damaging Winds in Ohio, July 26, 20082 injured · $62 million · 2.5 in hail · 24 events
- Heat in Nevada, July 26, 20081 death · 1 event
- Hail in Kansas, July 26, 2008$3.1 million · 2.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2008$633,000 · 3 in hail · 12 events
- Hail in Pennsylvania, July 26, 2008$475,000 · 1.75 in hail · 5 events
- Flash Flooding in New Mexico, July 26 to 27, 2008$220,000 · 5 events
- Hail and Damaging Winds in Montana, July 26 to 27, 2008$57,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Maryland, July 26, 2008$136,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, July 26, 2008$27,000 · 2 in hail · 33 events
- Flash Flooding and Damaging Winds in Missouri, July 26, 2008$77,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108559.